Here is My Question:
Could neurotoxic drugs, i.e. quinolones cause white matter lesions that resemble MS? I have been diagnosed with small fiber neuropathy from possibly Cipro when a brain MRI showed white matter lesions consistent with MS? May I add that SFN and MS symptoms overlap? An MRI was ordered by my internist out of exasperation regarding my symptoms even though 3 neurologists looking at my neuropathy never ordered the MRI.
Fluoroquinolones rarely cause neurotoxicity, usually in elderly with poorly functioning kidneys. The most common form of neurotoxicity is acute and consists of encephalopathy, seizures or abnormal movements. I did a Pub Med search for neuropathy, polyneuropathy or small fiber neuropathy associated with fluoroquinolone use and found no reports. There is certainly no documented association with cerebral white matter lesions. Many years ago there was some theoretical concern that the use of flouroquinolones to treat urinary tract infections in MS could be harmful, but this was never confirmed. This class of drugs is still used often in MS patients.
Hope this helps
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Director of Hillcrest Neurology
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.